Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 172, NWS Quad Cities, IA

August 3, 2003Carroll County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 2003, 3:20 PM CDT for Carroll County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 3:20 PM CDT (20:20 UTC)
Expired
Aug 3, 2003, 3:45 PM CDT
In force
25 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS53 KDVN 032020
SVRDVN
ILC015-032045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST ILLINOIS

* UNTIL 345 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  SHANNON...OR 11 MILES EAST OF MOUNT CARROLL...MOVING SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  7 MILES NORTHEAST OF HITT BY 325 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4219 8976 4211 8988 4198 8973 4210 8970

$$

BELLES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:50 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 3, 2:50 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT SUN AUG 3 2003

NEAR TERM...
AS THE VORT...SEEN SPIRALING DOWN ACRS THE AREA ON W/V IMAGERY...
GETS MORE DIRECTLY OVERHEAD...CVA PUNCH INTO UNSTABLE AIRMASS WILL
END..AS WILL THE SCTRD CONVECTION DOTTING THE AREA. WILL STILL
HAVE TO ACCOUNT FOR SOME LINGERING EVENING ACTIVITY IN ZONES...BUT
WILL THEN CLEAR OUT THINGS AS SFC RIDGE NOSES DOWN THE UPPER MS RVR
VALLEY. FEEL TEMPS TO GENERALLY DIP INTO THE UPPER 50S AGAIN OVER
MUCH OF THE CWA...WITH SOME LOCATIONS IN THE NORTH POSSIBLY REACHING
DOWN INTO THE MID 50S. PREFER THE MET LOWS...BUT FWC VALUES CLOSE
AND ALSO LOOK REASONABLE. ALTHOUGH CLEAR SKIES...LIGHT WINDS AND
TEMPS COOLING TOWARD DPTS TO OCCUR LATER TONIGHT...FEEL DENSE FOG
THREAT NOT TO BE WIDESPREAD ENOUGH FOR ZONE MENTION.

UPPER LOW CENTER TO SLOWLY GYRATE ACRS LOWER MI ON MONDAY...AND
UNLIKE TODAY...NOT MUCH IN THE WAY OF A INCOMING VORT TO GENERATE
WIDESPREAD SCTRD CONVECTION. BUT...AGAIN AN UNSTABLE SET UP IN THE
LOW TO MID LEVELS(ALTHOUGH BEST LLVL INSTABILITY TO SET UP JUST TO
THE SOUTH OF THE CWA)JUST TO THE WEST OF COOL CORE UPPER LOW...
WOULD THINK AN ISOLATED TO WIDELY SCATTERED AFTERNOON SHOWER/
THUNDERSTORM SCENARIO TO UNFOLD. WILL TREND TOWARD THE NGM SOLUTION
WHICH DEPICTS THIS...WHILE GFS AND ETA/META ARE DRY. ANOTHER WEAK
MIXING DAY AND AFTERNOON CU SUGGEST COOLER MET HIGHS MAY BE THE WAY
TO GO...GENERALLY UPPER 70S TO AROUND 80.   ..12..

TUESDAY THROUGH SUNDAY...
PESKY UPR LOW FINALLY LIFTS AND MOVES INTO ONTARIO.  MEANWHILE OUR
RGN REMAINS UNDER NW FLO WITH A STG RDG OVR THE SWRN US.  MODELS ARE
CONSISTENT WITH DROPPING A WK SHRTWV THRU OUR RGN ON TUES.  THIS
SHRTWV GOES THRU APPARENT DEEPENING AS IT HITS THE BASE OF THE
LONGWAVE TROF ACRS OHIO VLY ON WED.  BELIEVE THE PCPN SHOULD END BY
LATE TUESDAY/EARLY WEDNESDAY SO HAVE KEEP WEDNESDAY DRY.  SFC HI
PRES BUILDS INTO THE RGN THRU DAY 6 AS WRN UPR RDG GRADUALLY BUILDS
INTO THE CENTRAL US.

LATE DAY 6/DAY 7 HOLDS THE POTENTIAL FOR TSTMS.  AS UPR RDG BUILDS
INTO AK...STG TROF TRIES TO SQUASH THE EMERGING CENTRAL US RDG.  THE
RESULT IS POTENTIAL CDFNT MOVG SLOWLY INTO IOWA...POSSIBLY STALLING
OUT ACRS OUR RGN.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

BELLES
Hazardous weather outlook, Aug 3, 4:57 AM CDT, 10 hours 23 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE LIKELY AGAIN TODAY INTO THIS EVENING
ACROSS THE OUTLOOK AREA. CONDITIONS DO NOT LOOK IDEAL FOR WIDESPREAD
SEVERE WEATHER. HOWEVER...A FEW THUNDERSTORMS MAY PRODUCE HAIL UP TO
DIME SIZE AND POSSIBLY SOME BRIEF FUNNEL CLOUDS...MAINLY DURING THE
PERIOD FROM MID AFTERNOON INTO EARLY EVENING.

AN UPPER LEVEL LOW WILL MOVE FROM LAKE SUPERIOR TO SOUTHERN LAKE
MICHIGAN BY LATE TONIGHT. A COUPLE LOBES OF ENERGY ROTATING AROUND
THE WEST SIDE OF THE LOW WILL MOVE THROUGH THE AREA...WITH THE FIRST
ARRIVING AROUND MID MORNING...AND THE SECOND TOWARD LATE AFTERNOON.
THE FIRST FEATURE WILL PRODUCE WIDELY SCATTERED THUNDERSTORMS MAINLY
FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS FROM LATE MORNING
INTO AFTERNOON. THUNDERSTORMS WILL BECOME MORE WIDESPREAD BY LATE
AFTERNOON WITH THE ARRIVAL OF THE SECOND FEATURE. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE ALONG A BOUNDARY LINGERING FROM ABOUT
FREEPORT TO MACOMB ILLINOIS.

MODERATE INSTABILITY...ALONG WITH WEAK WIND SHEAR...WILL PREVENT
THUNDERSTORMS FROM BECOMING SEVERE. HOWEVER...SOME STORMS MAY
BRIEFLY BE CAPABLE OF PRODUCING DIME SIZE HAIL AND HEAVY DOWNPOURS.
CONDITIONS WILL ALSO BE FAVORABLE FOR BRIEF FUNNEL CLOUDS TO DEVELOP
ALONG SHOWERS OR THUNDERSTORMS...ESPECIALLY THOSE THAT FORM ALONG
BOUNDARIES. THESE WILL BE MOST LIKELY DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS. THIS TYPE OF FUNNEL CLOUD IS USUALLY SHORT
LIVED AND RARELY TOUCHES THE GROUND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

SHEETS

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.